This post is bound to be a little controversial - sorry.
Technically, there is no medication that helps aspergers in general however Ritalin can relieve some of the symptoms. In this post, I'll attempt to explain what Ritalin does, which symptoms it addresses and how it affects youinger children.
We have a seven-year-old son on Ritalin. Sometimes, we forget to give it to him. When this happens, we almost always get a phone call or a note from the school asking if we have forgotten to give him the medication. I think they have only ever asked once when we have actually given him the medication. It is therefore obvious that Ritalin provides a positive benefit in his behaviour and ability to work in class.
Interestingly enough, these comments come from teachers who were initially very resistant to the introduction of Ritalin. Such a turnaround implies obvious benefit.
The Ritalin does not suppress all of the aspie traits but instead allows him to think before acting. This reduces his impulsive behaviour while also preventing him from being distracted by everything around him.
It allows for better concentration and reduces his tendency to irritate his friends. We have asked our son how he feels on the medication and he has told us that he feels better. At age 7, there is not really a lot of information he can give us but we'll continue asking in case the situation changes.
We haven't seen any of the reported side-effects.
Is it safe? and What about the Side-Effects?
This is the question everyone wants answered before they give drugs to their child. In our case, we deliberated for about 6 months before starting and spent quite a while looking up the side-effects etc. We also looked at dietary changes and tried some natural remedies, like fish oil.
Ritalin has been in use since the 1960's as a treatment for ADHD. There have been lots of studies of its use. The most commonly reported side effects lack of sleep and lack of appetite. There have also been reports of stomach ache. Strangely enough, our son already had a reduced need for sleep and lack of hunger. I've had the same thing for most of my life (I once had a nickname of "sparrow" because of my eating habits). I've "normalised" in the last few years.
I think that the eating and sleeping may be aspie traits, which means that the Ritalin research could be flawed.
So far, research does not seem to have found anything too disturbing about Ritalin. There is evidence that it has minor effects on growth (in the early years but apparently kids catch up in the teen years). There is also evidence to suggest that it positively supports brain development.
There were also a lot of claims made that Ritalin, because of a similarity to cocaine, could lead to drug abuse. These claims have since been discredited. You can read a lot more about Ritalin on wikipedia.
Some people also report sweaty palms and a racing heart. There's a whole list of possible side-effects. I guess the best advice is: "If you notice any side-effects in your child - stop them taking the medication and see your pediatrician".
The other side-effect to look out for is "dopeyness". This indicates that the child is on too high a dose. The medication needs to be reduced.
Why does the need for medication increase?
This was a question I asked myself about a year ago. It turns out that the required dosage of ritalin depends on body weight. As the child grows, so does the required dosage.
Which symptoms does Ritalin Affect?
Ritalin is a stimulant which has a "calming effect reducing impulsive behavior, and facilitates concentration on work and other tasks".
Ritalin and Statistics
There are a lot of statistics around about Ritalin and all sorts of side effects. In pretty much every case I have seen, the studies don't have appropriate control groups. This means that the data in their statistics is meaningless. This lets us right into the Anti-Ritalin groups.
Anti Ritalin groups
There are two major anti-ritalin camps to be aware of;
1. Parents against drugs in Children
In both cases, the objection isn't specifically against Ritalin, it's against almost every drug used with children. The suggestion being that dieting or meditation is a better option.
I know of some people who swear by dieting but I'm yet to see compelling evidence to support it. As far as meditation is concerned, I'm not going there... especially not with a 7 year old.
If you find an article in the paper or on the internet, or if you see a programme on TV that raises specific concerns about Ritalin, you should always check to see if one of these Anti-Ritalin groups are behind it. Otherwise, you may find yourself needlessly worrying about things.
Of course, when all is said and done... remember, it's your child and you have a responsibility for their wellbeing. If the medication affects them adversely or if they don't show immediate improvement (say within 2 weeks of use) then you should discontinue.
I'll do another post on Ritalin at a later date to cover things like the effects of coming off the drug, school holidays and weekends and the difference between morning and afternoon effects.